Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 155, NWS Topeka, KS

June 11, 2008Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2008, 7:46 PM CDT for Ottawa County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2008, 7:46 PM CDT (00:46 UTC)
Expired
Jun 11, 2008, 8:45 PM CDT
In force
59 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Ottawa County, KS

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:40 PM CDTTORNADO1 W Minneapolis, KSREPORTED FROM ONE OF THE COUNTY SPOTTERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:37 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2416 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
2.6
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 120046
SVRTOP
KSC143-120145-
/O.NEW.KTOP.SV.W.0155.080612T0046Z-080612T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF TESCOTT...OR 25 MILES NORTHWEST OF SALINA...MOVING
  NORTHEAST AT 31 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TESCOTT...
  CULVER...
  ADA...
  MINNEAPOLIS...
  BENNINGTON...
  DELPHOS...
  WELLS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3930 9793 3931 9736 3903 9737 3895 9790
      3895 9793
TIME...MOT...LOC 0046Z 228DEG 27KT 3901 9800

$$

BOUSTEAD
1 follow-up statement
000 
WWUS53 KTOP 120106
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT WED JUN 11 2008

KSC143-120145-
/O.CON.KTOP.SV.W.0155.000000T0000Z-080612T0145Z/
OTTAWA-
805 PM CDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR OTTAWA COUNTY...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF TESCOTT...OR 24 MILES NORTHWEST OF
SALINA...MOVING NORTHEAST AT 26 MPH.

LOCATIONS IMPACTED INCLUDE...
ADA...MINNEAPOLIS...BENNINGTON...DELPHOS AND WELLS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3930 9793 3931 9736 3903 9737 3895 9790
      3895 9793
TIME...MOT...LOC 0105Z 227DEG 22KT 3908 9790

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:14 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 11, 3:14 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT WED JUN 11 2008

.DISCUSSION...

TONIGHT AND THURSDAY...COLD FRONT SLOWLY MOVING EAST ACROSS CENTRAL
KANSAS. ACTIVE CUMULUS FIELD BEGINNING TO EVOLVE AND SUSPECT
THUNDERSTORM DEVELOPMENT IS IMMINENT. WINDS ARE STILL STRONG FROM
THE SOUTH AND WILL LEAVE WIND ADVISORY IN PLACE UNTIL 01 UTC. THESE
THUNDERSTORMS WILL LIKELY DEVELOP UPSCALE INTO MCS WITH HEAVY RAIN.
PRIOR TO THIS...AS LONG AS CELLS CAN REMAIN ISOLATED WILL SEE WIND
AND HAIL THREAT. TORNADO THREAT IS LOW...BUT CAN NOT BE DISMISSED
WITH ISOLATED CELLS.

FRONT WILL CONTINUE TO SLOW WITH CYCLOGENESIS IN TEXAS PANHANDLE.
LOCATION OF BOUNDARY WILL BE MAIN FORECAST ISSUE AS VERY STRONG LOW
LEVEL JET IS EXPECTED TO CONTINUE PROVIDING COPIOUS MOISTURE NEEDED
TO MAKE FLASH FLOODING A POSSIBILITY. WILL HOIST A FLASH FLOOD WATCH
ALONG NORTHERN TIER OF COUNTIES FOR THIS THREAT.

HARDING

PLACEMENT OF THE SURFACE FRONT COME THURSDAY EVENING WILL BE KEY AS
TO WHERE THE HEAVY RAINFALL WILL BE CONCENTRATED ACROSS THE CWA. THE
ECMWF WOULD HAVE THE FRONT ALONG THE TURNPIKE FROM LAWRENCE TO
EMPORIA SOUTHWEST WITH THE GFS AND NAM FURTHER WEST. AS THE UPPER
LOW MOVES EAST ALONG THE CANADIAN BORDER THE WAVES WILL EJECT EAST
ACROSS KANSAS. STORMS THAT DO GO UP ALONG THE FRONT WILL HAVE THE
POTENTIAL TO BECOME SEVERE GIVEN SHEAR AND INSTABILITY. ENTRANCE
REGION OF JET WILL ALSO HELP TO OVERCOME ANY CINH IN THE EVENING.
HIGH THETA-E AIR WILL POOL ALONG THE FRONT AND AS LOW LEVEL JET
INCREASES ISENTROPIC LIFT OVER THE BOUNDARY COULD LEAD TO TRAINING
OF CELLS FROM SOUTH CENTRAL KANSAS ACROSS NORTHEAST KANSAS THURSDAY
NIGHT INTO FRIDAY MORNING.

NOT SURE IF STORMS GET GOING ALONG THE FRONT IF WE WILL SEE A
CLUSTER OF STORMS THAT THE NAM IS DEVELOPING ACROSS NORTHERN KANSAS
AS THE SOUTHERN STORMS WILL DISRUPT THE FLOW AND MOISTURE. THUS
WILL GO WITH SOME SMALLER POPS IN THE NORTH AND FOCUS HIGHEST
PROBABILITIES ALONG AND SOUTH OF THE FRONT. BY FRIDAY MORNING THE
FRONT IS FORECAST TO LAY JUST SOUTH OF THE CWA. THE LOW LEVEL JET
ALONG WITH ANOTHER APPROACHING WAVE WILL KEEP FOCUS OF BEST CHANCES
OF PRECIPITATION ACROSS THE NORTHEAST AND EAST CENTRAL COUNTIES
EARLY IN THE DAY THEN MAINLY ACROSS EAST CENTRAL KANSAS IN THE
AFTERNOON.

FRIDAY NIGHT WILL ONLY MENTION SMALL CHANCES OF PRECIPITATION IN THE
FAR SOUTHEAST CWA DURING THE EARLY EVENING THEN DRY THEREAFTER.
UPPER LOW WILL EJECT NORTHEAST INTO CANADA AND THE FRONT WILL SLIDE
FURTHER SOUTH. ALSO HIGH PRESSURE WILL BE SETTLING OVER EASTERN
KANSAS WITH DRIER AIR MOVING INTO SOUTHEAST KANSAS. HIGHS ON FRIDAY
WILL RANGE FROM THE UPPER 70S IN EAST CENTRAL KANSAS TO THE MID 80S
IN CENTRAL KANSAS WHERE SKIES WILL BE CLEARING OUT.

FOR THE WEEKEND...NICE DAY FOR SATURDAY WITH NORTHWEST FLOW ALOFT
AND HIGH PRESSURE AT THE SURFACE. RETURN FLOW ON THE BACK SIDE OF
THE HIGH FOCUSED ACROSS WESTERN KANSAS. 00Z ECMWF AND 12Z GFS POINT
TO AN MCS DEVELOPING IN THE HIGH PLAINS AND MOVING SOUTHEAST INTO
SOUTH CENTRAL KANSAS AFFECTING SOUTHWESTERN SECTIONS OF THE CWA ON
SUNDAY. SHORTWAVE ENERGY INT HE NORTHWEST FLOW ALSO MAY TOUCH OFF
SOME AFTERNOON THUNDERSTORMS ACROSS THE FORECAST AREA. ANOTHER MCS
MAY DEVELOP SUNDAY NIGHT INTO MONDAY MORNING ACROSS WESTERN AND
CENTRAL KANSAS AND HAVE INCLUDED SOME SMALL POPS FOR THE SOUTHERN
SECTIONS ON MONDAY.

TUESDAY AND WEDNESDAY THE MOISTURE REMAINS FOCUSED OUT WEST INT HE
HIGH PLAINS AND EXPECT MOST ACTIVITY TO REMAIN WEST OF NORTH CENTRAL
KANSAS THROUGH THIS PERIOD. HIGH PRESSURE WILL KEEP DRIER AIR OVER
EASTERN KANSAS WITH WEAK SURFACE FLOW EACH DAY. HIGHS WILL TOP OUT
IN THE LOW TO MID 80S. LOWS MAINLY IN THE UPPER 50S TO LOWER 60S.

53

&&

.AVIATION...

COLD FRONT MOVING INTO CENTRAL KANSAS WITH CONVECTION EXPECTED TO
DEVELOP THIS AFTERNOON. FRONT IS VERY SLOW MOVING AND SHOULD PASS
THROUGH KTOP BY 08 UTC. THUNDERSTORMS ACCOMPANYING FRONT WILL LIKELY
HAVE HEAVY RAIN AND MAY SEE VISIBILITIES MVFR OR BELOW IN THESE
THUNDERSTORMS. POST FRONTAL WEATHER ON THURSDAY SHOULD BE VFR WITH
NORTHWEST WINDS.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR
KSZ020-KSZ021-KSZ022-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054.

FLASH FLOOD WATCH TONIGHT INTO THURSDAY MORNING FOR
KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020.

&&
Hazardous weather outlook, Jun 11, 3:47 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT WED JUN 11 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-122100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
347 PM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT. THE
MAIN THREAT IS VERY HEAVY RAIN. ISOLATED TORNADOES AND HAIL ARE
ALSO POSSIBLE THIS EVENING. A WIND ADVISORY IS ALSO IN AFFECT
UNTIL 7 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL CONTINUE TO SLOWLY MOVE THROUGH THE AREA ON
THURSDAY WITH A CONTINUED CHANCE OF THUNDERSTORMS DURING THE
AFTERNOON AND OVERNIGHT HOURS. ISOLATED SEVERE WEATHER WILL BE
POSSIBLE WITH THIS ACTIVITY AS WELL.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY...AND THEN AGAIN
ON SUNDAY. AT THE MOMENT IS TO EARLY TO DETERMINE THE SEVERE
WEATHER POTENTIAL WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED IN NORTH CENTRAL KANSAS THIS EVENING.

HARDING

In the hours before

Local storm report, Jun 11, 7:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             5 SSE CONCORDIA         39.51N 97.63W
06/11/2008  E2.75 INCH       CLOUD              KS   TRAINED SPOTTER

            NUMEROUS GOLFBALL SIZED HAIL

&&

BYRNE
Local storm report, Jun 11, 7:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             4 SE CONCORDIA          39.53N 97.61W
06/11/2008  E2.75 INCH       CLOUD              KS   TRAINED SPOTTER

&&

KC
Local storm report, Jun 11, 7:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 SE CLYDE              39.56N 97.36W
06/11/2008  E1.00 INCH       CLOUD              KS   LAW ENFORCEMENT

&&
Local storm report, Jun 11, 7:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             W CLYDE                 39.59N 97.41W
06/11/2008  E1.50 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 11, 7:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             W CLYDE                 39.59N 97.41W
06/11/2008  E2.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 11, 7:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             4 ESE AGENDA            39.68N 97.36W
06/11/2008  E0.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:26 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington25 min
Jun 11, 7:44 PM CDTSevere Thunderstorm WarningTOPCloud, Republic46 min
Jun 11, 8:39 PM CDTTornado WarningTOPCloud, Ottawa36 min
Jun 11, 8:47 PM CDTTornado WarningTOPWashington13 min
Jun 11, 9:03 PM CDTTornado WarningTOPClay, Washington42 min
Jun 11, 9:24 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa36 min
Jun 11, 9:45 PM CDTTornado WarningTOPDickinson45 min
Jun 11, 10:17 PM CDTSevere Thunderstorm WarningTOPOttawa28 min
Jun 11, 10:18 PM CDTTornado WarningTOPDickinson, Geary, Riley42 min
Jun 11, 10:35 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson40 min
Jun 11, 10:41 PM CDTTornado WarningTOPPottawatomie, Riley49 min
Jun 11, 10:45 PM CDTTornado WarningTOPDickinson32 min
Jun 11, 11:07 PM CDTSevere Thunderstorm WarningTOPGeary, Morris38 min
Jun 11, 11:19 PM CDTTornado WarningTOPPottawatomie41 min
Jun 11, 11:38 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee52 min
Jun 11, 11:45 PM CDTTornado WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee30 min
Jun 11, 11:50 PM CDTTornado WarningTOPJackson, Nemaha37 min
Jun 12, 12:12 AM CDTTornado WarningTOPBrown, Jackson48 min
Jun 12, 12:41 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee49 min
Jun 12, 2:44 AM CDTRiver Flood WarningTOPMarshall4 days
Jun 12, 2:50 PM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage13 hr
Jun 12, 5:11 PM CDTSevere Thunderstorm WarningTOPWabaunsee49 min
Jun 12, 5:35 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee55 min
Jun 12, 5:47 PM CDTTornado WarningTOPOsage, Shawnee43 min
Jun 12, 5:57 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee38 min
Jun 12, 6:02 PM CDTTornado WarningTOPLyon43 min
Jun 12, 6:18 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson57 min
Jun 12, 6:27 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee63 min
Jun 12, 6:36 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Shawnee4 hr
Jun 12, 6:42 PM CDTSevere Thunderstorm WarningTOPLyon33 min
Jun 12, 6:56 PM CDTTornado WarningTOPLyon, Osage34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.